Monthly Archives: March 2014

Tourette’s Syndrome and the Effects of Sweeteners

I am the goddess of this blog so I’m allowed bouncing Honeyaround from subject to subject if I wish it. So there!

Today I’m writing on the effects of sweeteners on Tourette’s Syndrome.


IMPORTANT NOTE: Withdrawl side effects from stopping some medications cold turkey have horrible consequences. Always consult your doctor before stopping any medication prescribed to you or your child.


Someone very close to me has Aspergers and Tourette’s Syndrome–my son. Standard medications (Ritalin, Concerta, etc.) for the treatment of Aspergers and ADHD possibly contributed to the manifestation of his Tourette’s Syndrome, but certainly exacerbated the tics associated with it. Some of the physical tics were so severe I feared they would cause bodily harm. Strattera caused incredible anger issues, but that’s another topic. Let’s just say he’s the poster child for medications that should work, but do not.

In late elementary and through middle school, his tics manifested as physical (head whipping, arm jerking, etc.) and verbal. The verbal tics were not the spouting of profanities as often heard about, but more barking, chirping, and/or grunting. If you’ve ever seen the Lord of The Rings scene when Golem grunts his name, that is exactly one of his tics. Whether it was planted in his subconscious by the movie or it just randomly appeared, we’ll never know. 🙂

In high school, his tics were primarily verbal. For many years, his psychiatrist prescribed Pramipexole and Benztropine (medications designed to treat neurological movement disorders). These did help. If we’d only known about the effects of sweeteners, those drugs would not have been necessary.

At seventeen years of age, he unilaterally stopped taking all his medications. Prior to this, he was sporatically taking them so there wasn’t the need for weaning him off them. Before you judge me an unfit parent, realize he was taller and outweighed me substantially. There was no “making”  him take anything.

The surprising results of his medicine rebellion were the tics associated with his Tourette’s Syndrome improved greatly and the mood swings never worsened.

Over the next few months, we discovered diet plays a significant part in keeping Tourette’s Syndrome symptoms at bay. We restricted red and yellow dyes. This was nominally successful.The thing that made a night and day difference was the limiting of sweeteners.

Here’s what we found.

  • Artificial sweeteners, in any amount, threw his tics off the charts.
  • High Fructose Corn syrup, which is in so many of the products on the grocer’s shelves today, came in a close second.
  • Fructose when taken in excess causes problems. A few glasses of orange juice turns on the verbal chirps  and grunts.
  • Other sweeteners such as honey and white or brown sugar do cause problems, but not to the extreme as the others listed above.

True to human nature, there are times when Ovaltine, orange juice or soda are too much of a temptation to leave alone. Several glasses in a day cause his verbal tics to return. After two to three days of limiting sweeteners to sane amounts, the tics reduce greatly or disappear completely.

If you or your child has Tourette’s Syndrome, experiment with sweeteners. You may be pleasingly surprised at the outcome.


 

DISCLAIMER: Any and all ideas presented in this blog are solely my own unless otherwise noted. Any health-related advice is what seems logical to me after research and investigation. At no time, have I suggested or implied that I hold any medical degrees or certificates related to nutritional, psychological, pharmaceutical, or medical health.

Advertisements